Colorado, 2016

Winter Storm and Winter Weather in Colorado, March 16 to 18, 2016

March 16 to 18, 2016 · NWS GJT · 3 events in 3 counties and zones

A moist northwest flow produced significant to heavy snowfall in portions of northwest Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwest flow produced significant to heavy snowfall in portions of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 16, 6:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 16, 6:46 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
746 AM MDT WED MAR 16 2016

.UPDATE...
ISSUED AT 745 AM MDT WED MAR 16 2016

FOG...IN PLACES DENSE...HAS DEVELOPED IN THE GRAND VALLEY THIS
MORNING. HAVE NOT SEEN EVIDENCE...OBSERVATIONS OR CAMERA SHOTS
THAT IT HAS DEVELOPED ELSEWHERE. THEREFORE HAVE ISSUED A DENSE FOG
ADVISORY THROUGH 10AM THIS MORNING FOR THE GRAND VALLEY...ZONE 6.

SNOW HAS DIMINISHED ACROSS MUCH OF THE AREA...HOWEVER WILL LET THE
SNOW ADVISORIES RIDE FOR AWHILE. CDOT WEBCAMS STILL INDICATE
WINTER CONDITIONS FOR SOME OF THE PASSES. WILL HAVE A BETTER IDEA
CLOSER TO THE 9AM EXPIRATION TIME OF THE ADVISORIES.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 330 AM MDT WED MAR 16 2016

FAST MOVING WAVE WAS EXITING EAST OF THE DIVIDE THIS EARLY
MORNING. ADVISORIES REMAIN IN EFFECT THROUGH THIS MORNING WITH
SOME SNOWY...SLUSHY...AND TREACHEROUS ROAD CONDITIONS EXPECTED FOR
THE MORNING COMMUTE.  FORCING WILL QUICKLY DIMINISH THIS MORNING
AND OROGRAPHIC SHOWERS WILL ALSO DIMINISH THROUGH THE DAY AS
MOISTURE ERODES. THE PARK AND ELKHEAD RANGES WILL BE EXCEPTION
WITH PERSISTENT SNOW THROUGH THURSDAY. WARMING ALOFT AND PARTIAL
CLEARING ELSEWHERE TONIGHT WILL ALLOW FOR STRONG VALLEY INVERSIONS
AND A COLD NIGHT ACROSS THE FORECAST AREA.

THURSDAY THE LATEST MODELS ARE KEEPING MOST FORCING WELL NORTH OF
THE FORECAST AREA. SO MOST SHOWERS ARE EXPECTED TO REMAIN OVER THE
PARK/ELKHEAD RANGES.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 AM MDT WED MAR 16 2016

THE LAST SHORT WAVE WILL BE MOVING OVER NERN PORTIONS OF THE
FORECAST AREA BRINGING ANOTHER ROUND OF SNOWFALL TO THE NORTHERN
MTNS...FLAT TOPS...AND CENTRAL MOUNTAINS THURSDAY NIGHT INTO
FRIDAY MORNING. AT THIS TIME...A INCH OR THREE EXPECTED BEFORE
FINALLY DYING DOWN FOR GOOD AS HIGH PRESSURE BUILDS IN EFFECTIVELY
TURNING OFF THE PRECIP. CONDITIONS AWAY FROM THE MOUNTAINS WILL BE
VERY SIMILAR TO WHAT'S BEEN SEEN LATELY WITH VARIABLE CLOUDINESS
BECOMING MOSTLY SUNNY AS YOU GET FURTHER AWAY FROM THE PRECIP.
TEMPERATURES WILL REMAIN ON THE WARM SIDE.

PLENTY OF SUNSHINE ON TAP SATURDAY THROUGH MONDAY AS HIGH PRESSURE
CONTINUES TO BUILD IN. THE RIDGE AXIS WILL MOVE OVERHEAD MONDAY
AND THEN START TO FLATTEN AS THE NEXT SYSTEM APPROACHES FROM THE
WEST. SOME LIGHT PRECIP POSSIBLE TUESDAY UP NORTH BUT SIGNIFICANT
MODEL DIFFERENCES COME INTO PLAY KEEPING LOW CONFIDENCE IN MODEL
SOLUTIONS. REGARDLESS...A BEAUTIFUL WEEKEND IN STORE AS WARM
TEMPS CONTINUE TO BE THE RULE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 330 AM MDT WED MAR 16 2016

SHORT WAVE MOVING OVERHEAD THIS MORNING HAS CAUSED SNOW ACROSS
PORTIONS OF THE FORECAST AREA AND CAUSED IFR/MVFR FLIGHT
CONDITIONS FOR SEVERAL TAF SITES. FROM HERE ON OUT...EXPECT
KMTJ...KASE...KEGE AND KTEX TO STAY IFR/MVFR UNDER SNOW SHOWERS
THROUGH ABOUT 15Z WHEN CIGS/VIS SHOULD START LIFTING..IF NOT A BIT
BEFORE. ILS BREAKPOINTS WILL BE MET FOR ALL TAF SITES EXCEPT
KDRO...KCNY...AND KVEL. CONDITIONS WILL IMPROVE ABOVE ILS
BREAKPOINTS BETWEEN 15Z TO 17Z THOUGH KASE AND KEGE MAY STAY BELOW
FOR MUCH OF THE DAY. MOUNTAINS WILL LIKELY BE OBSCURED FOR MUCH OF
THE DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MDT THIS MORNING FOR COZ004-
     009-010-012-013.

     DENSE FOG ADVISORY UNTIL 10 AM MDT THIS MORNING FOR COZ006.

UT...NONE.
&&

UPDATE...EH
SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Mar 16, 4:38 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 AM MDT WED MAR 16 2016

COZ001>014-017>023-UTZ022>025-027>029-171200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
538 AM MDT WED MAR 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

LITTLE CHANGE TO THE NORTHWEST FLOW WILL KEEP SNOWFALL IN THE
PICTURE FOR THE NORTHERN MOUNTAINS TODAY WITH A MORE PRONOUNCED
WAVE EXPECTED TO MOVE OVER THE REGION THIS EVENING CAUSING AN
UPTICK IN PRECIPITATION. THE REST OF THE FORECAST AREA SHOULD SEE
SOME SUNSHINE AND WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OROGRAPHICS CONTINUE THROUGH FRIDAY BEFORE HIGH PRESSURE FINALLY
BUILDS IN AND SHUTS OFF THE SNOWFALL. THIS HIGH PRESSURE WILL LEAD
TO A NICE WEEKEND WITH PLENTY OF SUNNY SKIES AND WARM
TEMPERATURES. THE NEXT CHANCE FOR PRECIPITATION IS TUESDAY AND
BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Mar 16, 6:16 AM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
716 AM MDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     DENSE FOG        5 NW MACK               39.27N 108.93W
03/16/2016  E0.25 MILE       MESA               CO   TRAINED SPOTTER

            DENSE FOG LESS THAN A QUARTER MILE BEGAN AFTER 0630 AM
            THIS MORNING.

&&

EVENT NUMBER GJT1600441

MMS
Local storm report, Mar 16, 6:38 AM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
738 AM MDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     FOG              3 NNE GRAND JUNCTION    39.13N 108.54W
03/16/2016  M0.50 MILE       MESA               CO   ASOS

&&

EVENT NUMBER GJT1600442

MMS
Local storm report, Mar 16, 6:52 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
752 AM MDT WED MAR 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 N CATTLE CREEK        39.51N 107.24W
03/16/2016  M4.0 INCH        GARFIELD           CO   PUBLIC

            OVERNIGHT SNOWFALL TOTAL.

&&

EVENT NUMBER GJT1600443

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Upper Yampa River Basin

When
March 16, 8:00 AM MST to March 17, 10:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Locally heavier amounts up to 14 inches were measured in the town of Steamboat Springs. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
March 16, 8:00 AM MST to March 18, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Department of Highways
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 2 feet were measured across the area. Locally higher amounts included 34 inches at the Tower SNOTEL site. Wind gusts of 30 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 16, 9:00 AM MST to March 17, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area. Locally higher amounts included 13 inches at the Vail and Beaver Creek Ski Areas. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626497, 626498, 626499.